Pennsylvania, 2003

Flood in Pennsylvania, March 21, 2003

March 21, 2003 · NWS CTP · 1 event in 1 county or zone

0 feet. 39 feet at 11:00 EST on the 21st, then fell below flood stage at 18:15 EST on the 21st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Rainfall of over 1 inch caused the Swatara Creek at Harper Tavern to exceed its flood stage of 9.0 feet. The river exceeded flood stage at 01:00 EST on Friday March 21st, crested at 10.39 feet at 11:00 EST on the 21st, then fell below flood stage at 18:15 EST on the 21st. Only minor flooding was reported, with Pine Road in East Hanover township closed due to high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Mar 20, 8:30 PM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Mar 20, 8:30 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
830 PM EST THU MAR 20 2003

UPDATE WILL BE MAINLY TO REMOVE THE EVENING REFS AND KEEP THE BULK
OF THE FCST THE SAME...RISING TEMPS AND WATER COURSES. WL ALSO CONT
THE FLOOD WATCH AS IS...OWEING TO THE FACT THAT THE WATER IS STILL
RISING IN MANY LOCALES AND WE ARE EXPECTING ADDITIONAL SHRA/TSRA
DURING THE DAYLIGHT ON FRIDAY.

STORM TOTAL RAINFALL A SOLID 1 TO 1.5 INCHES ACROSS THE SERN 2/3RDS
OF THE CWA. ANY TOTAL ABV 2 INCHES IN OUR CWA IS HIGHLY SUSPECT...
AND MOST LIKELY BOGUS.

MINOR WORRY THAT THE THUNDER CURR OV RLX WILL SLIP NWRD ALONG THE
WRN APPS AND NIP OUR WESTERN FRINGES. WL THEREFORE ADD MENTION OF
THUNDER TO OVERNIGHT PD FOR OUR 2 WRN ZONES GROUPS.

GRIDS BY 9 PM...WORDS SHORTLY THEREAFTER.

.CTP...
PA...FLOOD WATCH FOR TONIGHT AND FRIDAY FOR ZONES PAZ012...
PAZ018>019...PAZ024>028...PAZ033>037...PAZ041>042...PAZ045>046...
PAZ049>053...PAZ056>059...PAZ063>066.

DANGELO
Hazardous weather outlook, Mar 20, 4:33 AM EST, 20 hours 27 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-201900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
433 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT FOR ALMOST ALL OF CENTRAL PENNSYLVANIA.
THE COMBINED EFFECT OF RECENT SNOW MELT AND DEVELOPING HEAVY RAINS
WILL BRING THE POTENTIAL FOR FLOODING TO MUCH OF THE REGION LATER
TODAY...LASTING INTO FRIDAY.

.DAYS TWO THROUGH SEVEN...

PRECIPITATION WILL TAPER OFF TO SHOWERS BY FRIDAY...BUT RUNOFF FROM
EXPECTED HEAVY RAIN TODAY...AND CONTINUED SNOW MELT WILL CREATE THE
POTENTIAL FOR FLOODING THROUGH LATE IN THE DAY FRIDAY.

OTHER THAN THE POSSIBILITY OF FLOODING THROUGH THE END OF THE
WEEK...NO OTHER HAZARDOUS WEATHER IS EXPECTED IN THE SEVEN DAY
PERIOD.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

JL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lebanon

When
March 21, 1:00 AM EST to 6:15 PM EST
Where
Lebanon forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.367, -76.458 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341664.